One week ago, I went to my doctor to see if she could offer me any help with this persistent rash I’ve had around my mouth for 8 months now. Some days it is barely noticeable and others it looks like I have a goatee made of acne and eczema. Sexy, right? I thought so, too. Regardless of how sweet my 5 o’clock rash-beard looked, I was growing tired of it so I figured an osteopathic doctor may be the right person to see. For the past 8 months, I have had 3 different doctors (2 different primary care docs, 1 dermatologist) tell me “just keep putting more steroids on it” and they weren’t listening to me when I said steroids just make it worse!
My new osteopathic doctor last week finally GOT IT. She agreed that steroids were not the right treatment option. Instead, she wanted me to stop all medicines on my face and simply use Vitamin E gel and a face exfoliating brush every other day to help my skin rebuild itself. I loved her perspective and plan of attack. Off I went with a glimmer of hope for the first time in 8 months.
Fast forward 7 days and I am in one of the worst allergic reactions (swelling/rash wise) that I’ve ever had. Thankfully, the swelling is only topical. Even though my face got so huge that it had no bone definition whatsoever, my eyes swelled so tight I could barely see, and hives trailed down my neck and chest, I could still breathe fine. In a time of misery, I am so thankful for that. Even though I have sent pictures of my face to several friends/coworkers, I don’t want to post one here for what should be obvious reasons (I don’t need this picture magically reappearing at say my wedding, on Facebook, or any other public venue), so instead I will show you a very similar image. A big thank you to my best friend for pointing this out to me yesterday, gave me the laugh I needed:
Okay, but let me get a few things straight here. I DO NOT have red hair, and my forehead is not nearly as huge. Sadly, Rocky here has more bone definition than I currently have. Also, his eyes look a lot better than mine. Other than that, it’s nearly a spitting image folks.
So what happened? How did I go from just a tiny rash around my mouth to looking like a blimp-faced freak with raised rashes and welts covering almost every inch of my face?
Vitamin E happened.
Maybe I should have listened to my intuition when my doctor told me to spread vitamin E all over my face, but I was just hungry for a fix. You see, about a year ago I stopped eating foods that have “mixed tocopherols” or “tocopheryl acetate” or any type of vitamin E preservative in them. I kept having weird allergic reactions happen (nothing TOO serious, just some Benadryl and inhaler use required) and when I read the ingredients on all of these different occasions, a vitamin E additive was always the common link. I felt crazy, though. “You can’t be allergic to A FREAKING VITAMIN, COURTNEY” I would tell myself. I never mentioned it to people because it sounds crazy, right? Instead I just secretly avoid most cereals, boxed rices, and several other packaged food items that normally contain vitamin E. And lots of lip gloss, chap stick, and other beauty items, too!
This past week taught me that my “make believe allergy” is not so make believe after all. I have mixed emotions about it. Part of me feels like “YAY I’M NOT A HYPOCHONDRIAC OR CRAZY!” and the other part of me feels like “really, vitamin E? What a pain in the ass allergy to have.” Have you ever noticed how many products have vitamin E in them? Here’s a fun fact, the Cetaphil body wash and body cream that I have been using for the past errrr 10 years both have Vitamin E additives.
Suddenly, I feel like there is a reason my eczema NEVER goes away. It gets better at times, but it never leaves. A quick Google search for “vitamin E allergy” showed me that my symptoms are exactly on par with a typical Vitamin E allergy response. This doesn’t mean I have to avoid all foods with vitamin E (that would be nearly impossible), but I can’t use products or foods with Vitamin E added into it. To be safe, I’ll probably still avoid foods that are REALLY high in vitamin E.
This week long allergic reaction has knocked me out of work (yay for using almost all of my sick time for the YEAR before January is over) and has caused more pain and misery than I can recall having in a long time. Yesterday after taking 5 Benadryl (throughout the day) and having NO decrease in the swelling, I called my doctor and asked for a steroid prescription. You KNOW I’m desperate if I’m begging for oral steroids. I am VERY anti-steroid and was reminded of why last night. Steroids have a weird effect on me. They make my whole body itch and feel like someone is sticking needles in me from head to toe. While a shower seemed like a good idea to help soothe the pain I was in, it was probably the worst thing I could have done. About 30 seconds into the shower I was on the ground hyperventilating and sobbing my eyes out. I hate steroids.
The good news? I woke up this morning not looking so…scary. I finally have a real nose again as opposed to a huge flat, mushy, red chunk of skin blending in perfectly with my cheeks and swollen eyelids. My face is still beet red, but the weird maze of rashes that covered both cheeks (looks like crop circle rashes to me, hah!) seems to look less patterned and less raised. I still can’t open my eyes all the way and they are both still bruised and purple looking, but it’s getting better. While I’m not looking forward to the next 5 days on steroids (aka feeling like I am being stung by a swarm of bees constantly for 5 days), I’m praying they convince my body to stop trying to compete with the Stay Puft Marshmallow Man.
I am beyond thankful for the prayers, emails, phone calls, and support I have received from friends/family this past week. Yesterday, my best friend who is insanely busy with two small kids dropped everything to drive to my house, cook me some delicious carrot and sweet potato soup, and watch over me until Isaac got home. And Isaac, always my rock and support through these hard times.
Alright, I’m off to go do more research about how to best avoid Vitamin E.